Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2005, 6:05 AM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 6:05 AM MDT (12:05 UTC)
- Expired
- Aug 20, 2005, 9:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 201209
FFWMAF
NMC025-201500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM MDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 900 AM MDT
* AT 601 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING FLASH FLOODING. THESE SHOWERS AND STORMS WILL MOVE
NORTH AT 20 MPH OVER AREAS THAT HAVE RECEIVED 3 TO 4 INCHES OF
RAINFALL SINCE 300 AM MDT...PARTICULARLY ALONG STATE HIGHWAY 529
ROUGHLY 5 MILES SOUTHWEST OF BUCKEYE AND ALONG STATE HIGHWAY 238
ABOUT 6 MILES NORTH OF BUCKEYE.
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3228 10370 3237 10339 3297 10326 3296 10378
3253 10379 3254 10369
$$1 follow-up statement
000
WGUS74 KMAF 201332
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 AM CDT SAT AUG 20 2005
NMC025-201500-
LEA-
728 AM MDT SAT AUG 20 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM MDT FOR
CENTRAL LEA COUNTY...
AT 724 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS BETWEEN MALJAMAR AND HALFWAY...
MOVING NORTH AT 20 MPH. THESE SHOWERS AND STORMS WERE PRODUCING NEAR
ONE INCH PER HOUR RAINFALL TOTALS. DOPPLER RADAR ESTIMATES ALSO
INDICATE AT LEAST 4 TO 5 INCHES OF RAIN HAVE FALLEN 5 MILES
SOUTHWEST OF BUCKEYE...OR ROUGHLY 5 TO 10 MILES WEST OF THE
INTERSECTION OF STATE HIGHWAY 238 AND STATE HIGHWAY 529 SINCE 300 AM
MDT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3228 10370 3237 10339 3297 10326 3296 10378
3253 10379 3254 10369
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:00 AM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 20, 2:00 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 AM CDT SAT AUG 20 2005 .SHORT TERM... SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...WITH THE FAVORED AREA ACROSS SOUTHEAST NEW MEXICO AS A TROPICAL PACIFIC MOISTURE MONSOON CIRCULATION PERSISTS AROUND THE WESTERN PERIPHERY OF A BROAD SOUTHERN STATES UPPER RIDGE. ADDITIONAL FACTORS AIDING CONTINUED SCATTERED CONVECTION TODAY AND TONIGHT...SERVING AS FOCI FOR SURFACE MOISTURE POOLING AND THERMODYNAMIC ASCENT...ARE A STALLED SURFACE FRONTAL BOUNDARY ACROSS LEA COUNTY NM...PASSING UPPER LEVEL IMPULSES ASSOCIATED WITH THE STRONG/AMPLIFIED UPPER TROUGH ACROSS THE NORTHERN PLAINS...A WEAKENING WESTWARD MOVING TUTT LOW CURRENTLY OVER SOUTH TEXAS AND NOCTURNAL RETURN OF A MODERATE /30-35KT/ LOW LEVEL JET. HIGHEST THUNDERSTORM POPS WILL BE ACROSS THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEAST NEW MEXICO ALIGNED ALONG A MID-LEVEL THETA-E RIDGE AND MOISTURE CONFLUENCE ZONE...WITH SCATTERED POPS DECREASING EASTWARD TO ISOLATED ACROSS THE PERMIAN BASIN AND TRANS PECOS AREAS OF WEST TEXAS. GIVEN CONTINUED ADVECTION OF HIGH PRECIPITABLE WATER INTO THE FORECAST AREA AND SLOW MOVING TRAINING CELLS...WILL CLOSELY MONITOR FOR THE POTENTIAL OF LOCALIZED FLASH FLOODING...MOST NOTABLY ACROSS EDDY AND LEA COUNTIES WHERE GROUNDS REMAIN WELL SATURATED FROM EARLIER RECENT HEAVY RAINS. .LONG TERM... TYPICAL AUGUST PATTERN FOR AREA AS SUB TROPICAL RIDGE EXTENDS ACROSS THE REGION. THE CENTER OF THIS RIDGE EXPECTED TO SHIFT WESTWARD NEXT FEW DAYS WHICH SHOULD DECREASE THE AMOUNT OF STORMS THAT HAVE BEEN ROLLING AROUND WEST SIDE OF THE RIDGE. THIS MAY BRING A NEEDED BREAK TO RAINFALL FOR SOUTHEASTERN NEW MEXICO AS THEY HAVE BEEN GETTING SOAKED BY RECENT MONSOONAL PATTERN. HOWEVER RAIN CHANCES SHOULD IMPROVE FOR OTHER PARTS OF THE AREA AS A COLD FRONT WILL SAG INTO CWA MONDAY INTO TUESDAY. BEST CHANCE OF PRECIP WILL BE ACROSS NORTHERN PERMIAN BASIN ALONG THE FRONT... BUT AS THE SURFACE WIND BECOMES EASTERLY THE MOUNTAINS MAY BECOME MORE FAVORED DUE TO UPSLOPE FLOW AND OROGRAPHIC LIFT. RECENT STORMS HAVE HAD ABUNDANT RAINFALL... BUT MODEL SOUNDINGS SHOW PRECIPITABLE WATER VALUES WILL BE ON THE DECREASE NEXT FEW DAYS SO EXPECT TO SEE THE NUMBER OF FLASH FLOOD EVENTS DECREASE. THE COLD FRONT IS EXPECTED TO BE WEAK BUT LOOK FOR IT TO KNOCK DOWN TEMPS SLIGHTLY AS CLOUD COVER AND RAIN COOLED AIR CONTINUE THE BELOW NORMAL TEMPERATURES ENJOYED THIS MONTH. TEMPS SHOULD RECOVER MID WEEK AS A SOUTH WIND RETURNS BUT LONG RANGE GUIDANCE STILL NOT WARMING THEM ABOVE MID 90S FOR CENTRAL CWA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 93 72 95 68 / 10 10 20 10 CARLSBAD NM 90 68 94 67 / 30 30 30 20 DRYDEN TX 95 72 95 71 / 10 0 20 0 FORT STOCKTON TX 93 69 93 71 / 20 10 30 10 GUADALUPE PASS TX 84 65 86 66 / 30 30 30 20 HOBBS NM 91 69 94 67 / 30 30 30 20 MARFA TX 84 58 87 59 / 30 20 30 10 MIDLAND INTL AIRPORT TX 93 72 95 68 / 20 10 30 10 ODESSA TX 94 72 95 69 / 20 10 30 10 WINK TX 97 73 99 72 / 20 20 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 01/72
Hazardous weather outlook, Aug 20, 3:07 AM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 407 AM CDT SAT AUG 20 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 407 AM CDT SAT AUG 20 2005 /307 AM MDT SAT AUG 20 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...AND THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LOCALLY HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE...ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAIN THE PAST FEW DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| Aug 19, 6:36 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 19, 7:02 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 19, 7:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Aug 19, 7:53 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 52 min |
| Aug 19, 8:16 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Aug 19, 9:52 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 20, 4:44 PM MDT | Flash Flood Warning | MAF | Lea | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.